-- Question: Why do I get a headache when I take my nitroglycerin?
Answer: A fair number of patients who take nitroglycerin for cardiac disease complain of a headache, so this is a very common complaint.
It's important to realize that this usually doesn't represent anything bad, though the side effect can be quite troublesome.
Nitroglycerin works in the heart arteries by opening up those arteries and allowing more blood to flow through. That's how it can be useful to relieve chest pain.
As a side effect, though, that same sort of opening up of blood vessels can occur in the head and the brain, and this is what can lead to a headache.
In general, this isn't something to worry about, although if the pain is very bad, sometimes dropping down on the dose of nitroglycerin can help, and that's something you could talk to your doctor about.
Additionally, especially when starting nitroglycerin, it might be useful to take a little bit of over the counter pain killers such as acetaminophen the first few days; and typically after a few days, the headache goes away on its own. But again, if the symptoms persist or get worse, time to talk to your doctor.